Alert archive / Georgia / Snow Advisories in 2008

Snow Advisory 1, NWS Atlanta, GA

January 2, 20088 counties in Georgia

NWS Atlanta, GA issued this snow advisory at Jan 2, 2008, 1:35 AM EST for 8 counties in Georgia. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 2, 2008, 1:35 AM EST (06:35 UTC)
Expired
Jan 2, 2008, 9:00 AM EST
In force
7 hr
Issued by
NWS Atlanta, GA

Counties Fannin County, GA, Gilmer County, GA, Lumpkin County, GA, Murray County, GA, Towns County, GA, Union County, GA, White County, GA, Whitfield County, GA

The radar

The Atlanta radar (KFFC), 159 km from the middle of the area, began a volume at 06:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 6.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2008-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2008-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -101 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2304 m above ground
0-6 km bulk shear
113 kt
0-1 km storm-relative helicity
-101 m²/s²
0-3 km storm-relative helicity
-134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS42 KFFC 020635
WSWFFC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
135 AM EST WED JAN 2 2008

GAZ004>009-015-016-021400-
/O.NEW.KFFC.SN.Y.0001.080102T0635Z-080102T1400Z/
/O.CON.KFFC.WC.Y.0001.000000T0000Z-080102T1400Z/
WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-LUMPKIN-WHITE-
INCLUDING THE CITIES OF...DAHLONEGA...CLEVELAND
135 AM EST WED JAN 2 2008

...SNOW ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...
...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS
MORNING...

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A SNOW
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM EST THIS MORNING. THE
SNOW ADVISORY AREA IS GENERALLY ALONG AND NORTH OF A LINE FROM
DALTON TO ELLIJAY TO DAHLONEGA TO CLEVELAND. A WIND CHILL
ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING...ALONG AND
NORTH OF A LINE FROM RINGGOLD TO JASPER TO CLEVELAND.

AS STRONG ARCTIC HIGH PRESSURE BUILDS ACROSS NORTH GEORGIA THROUGH
TONIGHT...NORTHWEST WINDS WILL INCREASE TO NEAR 20 MPH WITH GUSTS
TO NEAR 35 MPH. THE STRONG WINDS...COMBINED WITH OVERNIGHT
TEMPERATURES IN THE TEENS...WILL PRODUCE DANGEROUS WIND CHILL
VALUES OF ZERO TO TEN BELOW ZERO. SOME SNOW SHOWERS WERE OCCURRING
IN THE STRONG NORTHWESTERLY FLOW. MOST AREAS ACROSS THE NORTHEAST
CAN EXPECT AN INCH OR TWO OF SNOW BY MORNING. THERE WILL ALSO BE
SLICK SPOTS ON SOME ROADS.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE WIND CHILLS NEAR OR BELOW ZERO. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS
ARE NOT TAKEN.  IF YOU MUST VENTURE OUTDOORS...MAKE SURE ALL
EXPOSED SKIN IS COVERED.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

GAZ003-013-014-021400-
/O.CON.KFFC.WC.Y.0001.000000T0000Z-080102T1400Z/
CATOOSA-PICKENS-DAWSON-
135 AM EST WED JAN 2 2008

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS
MORNING...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS
MORNING...GENERALLY ALONG AND NORTH OF A RINGGOLD TO JASPER TO
CLEVELAND LINE.

AS STRONG ARCTIC HIGH PRESSURE BUILDS ACROSS NORTH GEORGIA THROUGH
TONIGHT...NORTHWEST WINDS WILL INCREASE TO NEAR 20 MPH WITH GUSTS
TO NEAR 35 MPH. THE STRONG WINDS...COMBINED WITH OVERNIGHT
TEMPERATURES IN THE TEENS...WILL PRODUCE DANGEROUS WIND CHILL
VALUES OF ZERO TO TEN BELOW ZERO.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE WIND CHILLS NEAR OR BELOW ZERO. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS
ARE NOT TAKEN.  IF YOU MUST VENTURE OUTDOORS...MAKE SURE ALL
EXPOSED SKIN IS COVERED.

$$
1 follow-up statement
000 
WWUS42 KFFC 021409
WSWFFC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
909 AM EST WED JAN 2 2008

...SNOW ADVISORY HAS EXPIRED...
...WIND CHILL ADVISORY HAS EXPIRED...

A STRONG ARTIC HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE
SOUTHEAST TODAY.

GAZ004>009-015-016-021515-
/O.EXP.KFFC.SN.Y.0001.000000T0000Z-080102T1400Z/
/O.EXP.KFFC.WC.Y.0001.000000T0000Z-080102T1400Z/
WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-LUMPKIN-WHITE-
INCLUDING THE CITIES OF...DAHLONEGA...CLEVELAND
909 AM EST WED JAN 2 2008

...SNOW ADVISORY HAS EXPIRED...
...WIND CHILL ADVISORY HAS EXPIRED...

TEMPERATURES ALONG AND NORTH OF A LINE FROM DALTON TO ELLIJAY TO
DAHLONEGA TO CLEVELAND HAVE WARMED THIS MORNING TO NEAR 20
DEGREES. LIGHT SNOW THAT HAD FALLEN OVERNIGHT HAS TAPERED OFF AND
WINDS HAVE DIMINISHED TO 10 MILES AN HOUR. WIND CHILL VALUES
THROUGH THIS AFTERNOON WILL REMAIN ABOVE ZERO DEGREES.

THE SNOW ADVISORY IS NO LONGER IN EFFECT. THE WIND CHILL ADVISORY
IS NO LONGER IN EFFECT. 


$$

GAZ003-013-014-021515-
/O.EXP.KFFC.WC.Y.0001.000000T0000Z-080102T1400Z/
CATOOSA-PICKENS-DAWSON-
909 AM EST WED JAN 2 2008

...WIND CHILL ADVISORY HAS EXPIRED...

TEMPERATURES ALONG AND NORTH OF A LINE FROM RINGGOLD TO JASPER TO
CLEVELAND HAVE WARMED THIS MORNING TO NEAR 20 DEGREES. WINDS HAVE
DIMINISHED TO 10 MILES AN HOUR. WIND CHILL VALUES THROUGH THIS
AFTERNOON WILL REMAIN ABOVE ZERO DEGREES.

THE WIND CHILL ADVISORY IS NO LONGER IN EFFECT. 


$$

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this snow advisory went out at Jan 1, 8:42 PM EST, 4 hours 53 minutes earlier.

Area forecast discussion, Jan 1, 8:42 PM EST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
842 PM EST TUE JAN 1 2008

.UPDATE...
BEGINNING TO GET REPORTS OF SNOW FLURRIES IN ROME AND CANTON AREAS.
LATEST SATL LOOP SHOWS THIS THREAT WILL LIKELY SWING ACROSS MOST OF
THE NORTHERN THIRD OF GA...BUT AREA TEMPS WILL PREVENT ACCUMULATIONS
AT THIS TIME. HOWEVER...AS TEMPS LOWER...SOME MINOR ACCUMULATIONS
COULD BEGIN TO OCCUR LATER TONIGHT...IN THE HIGHER ELEVATIONS.
HAVE UPDATED ZONES TO BRING SLIGHT CHANCE OF SNOW SHOWERS DOWN TO
HARALSON...PAULDING...COBB... EXTREME NORTH FULTON... FORSYTH...
HALL...AND BANKS COUNTIES THRU THIS EVENING...THEN THE SNOW CHANCES
DIMINISH FROM WEST TO EAST THRU EARLY WEDNESDAY MORNING AS THE UPPER
IMPULSE SWINGS EAST. OTHERWISE...REST OF FORECAST LOOKS ON TRACK AT
THIS TIME. /39

--------------------------PREVIOUS DISCUSSION--------------------
.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
STRONG AREA OF HIGH PRESSURE PRESSING SOUTHEASTWARD OUT OF CANADA
WILL CONTINUE TO USHER IN STRONG WINDS AND A COLDER AIR MASS
THROUGH THURSDAY NIGHT. HENCE...FORECAST WILL REMAIN DRY THROUGH
THE PERIOD. AS A RESULT OF HIGH WINDS...ADVISORY TO REMAIN IN
EFFECT THROUGH WEDNESDAY...AND HARD FREEZE WARNING TONIGHT FOR
TEMPERATURES EXPECTED TO DROP INTO THE TEENS AND 20S OVER THE
NORTHERN MOUNTAINS.

.LONG TERM /FRIDAY THROUGH TUESDAY/...
HIGH SLIDES EAST OF CWA FRIDAY ALLOWING A MODERATION IN HE AIR
MASS...HENCE A RISE IN TEMPERATURES. PREVIOUS GFS RUN (06Z) HAD
PRECIPITATION IN FORECAST FOR SATURDAY AND SUNDAY. 12Z RUN WAS
MUCH WEAKER...BUT SOME MOISTURE STILL SHOWN. MUCH UNCERTAINTY
ABOUT PERIOD...SO LEFT SLIGHT CHC OF RAIN IN FORECAST.

&&

.AVIATION...
MOISTURE ASSOCIATED WITH THE DEEP UPPER TROF OVER THE EASTERN PART
OF THE COUNTRY CONTINUED TO SAG FARTHER SOUTH TUESDAY
AFTERNOON...AND COVERED THE TENNESSEE VALLEY LATE IN THE AFTERNOON.
WITH CLOUD BASES AT OR ABOVE 5 THOUSAND FEET...THE MOUNTAINS WILL
PROBABLY NOT HOLD THE CLOUDS BACK AS UPPER SHORT WAVE SWINGS THROUGH
THE BASE OF THE TROF TONIGHT. LOOKING FOR SCATTERED CLOUDS WITH
BASES BETWEEN 4 AND 6 THOUSAND FEET...WITH A PERIOD OF BROKEN CLOUDS
IN THE KATL AND KAHN AREAS. BOTH THE RUC AND NAM ARE BEING USED TO
HELP WITH TIMING. SCATTERED CLOUDS MAY LINGER AFTER THE MAIN UPPER
SHORT WAVE PASSES. WIND SPEEDS MAY EBB AT TIMES OVERNIGHT...BUT
GRADIENT REMAINS STRONG AND BECOMES EVEN STRONGER TOWARD DAYBREAK.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          25  41  18  44  19 /   0   5   0   5   5
ATLANTA         22  37  19  41  22 /   0   0   0   5   5
BLAIRSVILLE     21  31  15  41  13 /  30  10   0   5   5
CARTERSVILLE    23  35  15  41  16 /   0   0   0   5   5
COLUMBUS        27  42  21  49  22 /   0   0   0   5   5
GAINESVILLE     23  35  17  42  19 /   0   5   0   5   5
MACON           28  44  20  49  20 /   0   0   0   5   5
ROME            22  38  15  45  14 /   0   0   0   5   5
PEACHTREE CITY  21  36  14  44   9 /   0   0   0   5   5
VIDALIA         25  43  17  49  19 /   0   0   0   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM EST WEDNESDAY FOR THE FOLLOWING ZONES:
BALDWIN...BANKS...BARROW...BARTOW...BIBB...BUTTS...CARROLL...
CATOOSA...CHATTAHOOCHEE...CHATTOOGA...CHEROKEE...CLARKE...
CLAYTON...COBB...COWETA...CRAWFORD...DADE...DAWSON...DEKALB...
DOUGLAS...FANNIN...FAYETTE...FLOYD...FORSYTH...GILMER...
GLASCOCK...GORDON...GREENE...GWINNETT...HALL...HANCOCK...
HARALSON...HARRIS...HEARD...HENRY...HOUSTON...JACKSON...JASPER...
JONES...LAMAR...LUMPKIN...MACON...MADISON...MARION...
MERIWETHER...MONROE...MORGAN...MURRAY...MUSCOGEE...NEWTON...
NORTH FULTON...OCONEE...OGLETHORPE...PAULDING...PEACH...
PICKENS...PIKE...POLK...PUTNAM...ROCKDALE...SCHLEY...SOUTH
FULTON...SPALDING...TALBOT...TALIAFERRO...TAYLOR...TOWNS...
TROUP...TWIGGS...UNION...UPSON...WALKER...WALTON...WARREN...
WASHINGTON...WHITE...WHITFIELD...WILKES...WILKINSON.

WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO 9 AM EST WEDNESDAY
FOR THE FOLLOWING ZONES: CATOOSA...DAWSON...FANNIN...GILMER...
LUMPKIN...MURRAY...PICKENS...TOWNS...UNION...WHITE...WHITFIELD.

&&

37/15
Hazardous weather outlook, Jan 1, 3:55 PM EST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
355 PM EST TUE JAN 1 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-021000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
355 PM EST TUE JAN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
STRONG...GUSTY WINDS ARE EXPECTED THROUGH TONIGHT. DANGEROUS WIND
CHILL VALUES EXPECTED NORTHEAST GEORGIA LATE TONIGHT...ESPECIALLY IN
THE MOUNTAINS.

.SYNOPSIS...
A LARGE AND STRONG HIGH PRESSURE SYSTEM CENTERED OVER THE GREAT
PLAINS STATES IS BUILDING EASTWARD. A DEEP LOW PRESSURE SYSTEM WILL
BE EXITING NEW ENGLAND. THESE TWO FEATURES ARE PRODUCING STRONG
NORTHWEST WINDS ACROSS GEORGIA AND MUCH OF THE EASTERN PART OF THE
COUNTRY.

.PRIMARY HAZARD...
THE PRIMARY HAZARD THROUGH TONIGHT WILL BE GUSTY NORTHWEST WINDS.
SUSTAINED WINDS OF 15 TO 25 MPH CAN BE EXPECTED AND GUSTS MAY REACH
AS HIGH AS 35 MPH. THE STRONGEST WINDS ARE EXPECTED LATE TONIGHT. IN
ADDITION...AS TEMPERATURES FALL THROUGH THE NIGHT...THE STRONG WINDS
WILL PRODUCE DANGEROUS WIND CHILL READINGS OF ZERO TO TEN BELOW
ACROSS PORTIONS OF NORTHEAST GEORGIA...ESPECIALLY IN THE MOUNTAINS.

.DISCUSSION...
STRONG GUSTY WINDS TUESDAY AFTERNOON MAY SUBSIDE SOMEWHAT FOR A
WHILE EARLY TONIGHT. HOWEVER...SECONDARY SURGE OF ARCTIC AIR WILL
ARRIVE DURING THE NIGHT WHICH SHOULD KICK WIND SPEEDS BACK UP.
TEMPERATURES WILL BE DROPPING EVERYWHERE THROUGH THE NIGHT...BUT THE
PART OF THE STATE WHERE WIND CHILL VALUES WILL DIP DANGEROUSLY LOW
WILL BE IN THE NORTHEAST...GENERALLY ALONG AND NORTH OF A LINE FROM
RINGGOLD TO JASPER TO CLEVELAND. LOWEST WIND CHILL READINGS WILL BE
IN THE HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
STRONG GUSTY WINDS ARE EXPECTED AGAIN ON WEDNESDAY. OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

15

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 1:19 PM ESTRed Flag WarningFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more30 hr
Jan 2, 2:40 PM ESTFire Weather WatchFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more22 hr

Nearby

Snow Advisories in Georgia, 2008Every snow advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.